Format

Send to

Choose Destination
Clin Toxicol (Phila). 2005;43(1):23-30.

Seizures reported in association with use of dietary supplements.

Author information

1
University of California, San Francisco, San Francisco, California 94143, USA. dchaller@worldnet.att.net

Abstract

BACKGROUND:

Seizures in persons using dietary supplements (DS) have been reported through the Food and Drug Administration's (FDA) MedWatch system, but not formally reviewed.

METHODS:

Sixty-five cases of DS-associated seizures reported to MedWatch from 1993 to 1999 were obtained through the Freedom of Information Act and independently evaluated by three reviewers for probability of causation based on temporal relationship, biological plausibility, and underlying risk factors. Our aims in this review were 1) to assess the probability of causation in each case; 2) to characterize the patterns of use and types of supplements involved in cases of seizures; and 3) to identify trends that may explain potential risks factors for dietary supplement-related seizures.

RESULTS:

Twenty seizures were judged as probably related, 13 possibly related, and 10 as unrelated to DS use. Five cases were not seizures, and 17 cases contained insufficient information. In the 20 probably related cases, 19 involved ephedra, 14 involved herbal caffeine, and in one case, the supplement contained no herbal constituents but an array of elemental salts. Ephedra was also associated with 7 of the 13 possibly related cases, and caffeine was contained in 5 of these supplement products. Creatine, St. John's wort, and ginkgo biloba were other DS implicated in possibly related seizure events. Seizures were associated with hypoglycemia in 3 cases, and secondary to stroke in 2 cases and cardiac arrest in 2 cases. Weight loss (45%) and athletic performance enhancement (30%) were the most often cited reasons for supplement use. In most cases, DS use was within manufacturers' guidelines.

CONCLUSION:

Ephedra was implicated in 27 of 33 DS-associated seizures reported to the FDA over a 7-year period, further underscoring that significant health risks are associated with use of this herbal product.

PMID:
15732443
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center